Thunderstorm Wind, Creek
- When
- May 29, 7:20 PM CST
- Where
- Creek County, Bristow
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 35.830, -96.380
Strong thunderstorm wind blew down large tree limbs.
Numerous thunderstorms developed along a cold front moving through eastern Oklahoma on the evening of the 29th. These thunderstorms resulted in damaging winds and large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Numerous thunderstorms developed along a cold front moving through eastern Oklahoma on the evening of the 29th. These thunderstorms resulted in damaging winds and large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 29, 5:38 PM CST, 1 hour 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TULSA OK 638 PM CDT TUE MAY 29 2012 .AVIATION... CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM. SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS NORTH CENTRAL OKLAHOMA WILL MOVE ERRATICALLY FOR THE NEXT COUPLE HOURS BEFORE ORGANIZING AND MOVING SOUTHEAST ACROSS EASTERN OKLAHOMA AND WESTERN ARKANSAS LATER THIS EVENING AND OVERNIGHT. VFR CONDITIONS WILL THEN PREVAIL LATE TONIGHT THROUGH MUCH OF WEDNESDAY...BUT SHOWERS AND THUNDERSTORMS MAY ONCE AGAIN AFFECT THE NORTHEAST OKLAHOMA TAF SITES PRIOR TO THE END OF THE FORECAST PERIOD. && .PREV DISCUSSION... /ISSUED 255 PM CDT TUE MAY 29 2012/ DISCUSSION... A WEAK AND RATHER DIFFUSE QUASI STATIONARY BOUNDARY STRETCHES ACROSS NORTHERN OKLAHOMA AND INTO NORTHWEST ARKANSAS THIS AFTERNOON. LOCAL MESOANALYSIS SHOWS AN INSTABILITY MAXIMUM AND A WEAKENED CAP ROUGHLY ALONG AND SOUTH OF THIS BOUNDARY. CU FIELD ACROSS FAR EASTERN OKLAHOMA AND INTO ARKANSAS IS DEVELOPING WHERE THE CAP IS THE WEAKEST. CURRENT THINKING IS THAT THUNDERSTORM DEVELOPMENT WILL LIKELY HOLD OFF UNTIL THE EVENING AND OVERNIGHT HOURS...ALTHOUGH THE CHANCE OF AFTERNOON STORMS ALONG THE AFOREMENTIONED BOUNDARY IS CERTAINLY NOT ZERO. THE MOST LIKELY REGION FOR THUNDERSTORM DEVELOPMENT WILL BE ACROSS WESTERN AND CENTRAL PORTIONS OF KANSAS AND OKLAHOMA...EVENTUALLY FORMING INTO A COMPLEX OF STORMS AND MOVING INTO EASTERN OKLAHOMA AND POSSIBLY NORTHWEST ARKANSAS TONIGHT. PRIMARY CONCERNS WILL BE LARGE HAIL /DUE TO VERY HIGH INSTABILITIES/ AND CERTAINLY DAMAGING THUNDERSTORM WINDS. OVERALL TORNADO THREAT IS LOW DUE TO WEAK LOW LEVEL SHEAR...ALTHOUGH BOUNDARIES COULD PROVIDE LOCALIZED ENHANCEMENTS. LOCAL WRF...ALONG WITH THE ARW AND NMM RUNS...HAVE CONSISTENTLY SHOWN BOW SEGMENT STRUCTURES IN THEIR REFLECTIVITY SOLUTIONS FOR TONIGHT. MOST OF THE STORMS SHOULD BE MOVING OUT OF THE AREA BY 12Z TOMORROW...WITH MUCH OF THE DAYTIME PERIOD LIKELY REMAINING DRY. THE CHANCE OF LATE AFTERNOON STORMS IS GREATER TOMORROW THAN TODAY OR THE LAST COUPLE OF DAYS. STORMS COULD FORM AND ENTER NORTHWEST PARTS OF THE AREA AS EARLY AS 4 OR 5 PM...WITH MOST OF THE AREA LIKELY TO SEE STORMS DURING THE EVENING AND OVERNIGHT. STORMS ARE AGAIN EXPECTED TO FORM INTO A COMPLEX THAT WILL MOVE ACROSS THE AREA...POSING MAINLY A LARGE HAIL AND DAMAGING WIND THREAT. THE RISK OF HEAVY RAIN AND POSSIBLY LOCALIZED FLOODING IS ALSO GREATER TOMORROW NIGHT. INCREASED LOW LEVEL SHEAR SHOULD ALSO INCREASE THE TORNADO THREAT FOR ANY ISOLATED ACTIVITY THAT DEVELOPS DURING THE AFTERNOON OR EARLY EVENING. STORM CHANCES WILL TAPER FROM WEST TO EAST THURSDAY AND INTO THURSDAY NIGHT...AS MUCH COOLER AND DRIER AIR MOVES INTO THE AREA ON THE HEELS OF THE DEPARTING UPPER LOW. BELOW NORMAL TEMPERATURES WILL PREVAIL FOR THE LATTER PART OF THIS WEEK...BEFORE A WARMING TREND COMMENCES DURING THE WEEKEND AND EARLY NEXT WEEK WITH A RETURN TO SOUTHERLY WINDS. && .TSA WATCHES/WARNINGS/ADVISORIES... OK...NONE. AR...NONE. && AVIATION...05
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TULSA OK 516 PM CDT TUE MAY 29 2012 ARZ001-002-010-011-019-020-029-OKZ049-053>076-301030- ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK- CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK- LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK- OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK- PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK- WASHINGTON OK-WASHINGTON AR- 516 PM CDT TUE MAY 29 2012 ...STRONG TO SEVERE THUNDERSTORMS POSSIBLE THIS EVENING AND OVERNIGHT... THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS MUCH OF EASTERN OKLAHOMA. .DAY ONE...THIS EVENING AND TONIGHT. TORNADO. RISK...LIMITED. AREA...NORTHEAST OKLAHOMA. ONSET...AFTER 7 PM. SEVERE THUNDERSTORM. RISK...ELEVATED. AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...AFTER 7 PM. HEAVY RAIN. RISK...LIMITED. AREA...EASTERN OKLAHOMA. ONSET...AFTER 7 PM. DISCUSSION... A NEARLY STATIONARY SURFACE BOUNDARY WAS POSITIONED NEAR THE OKLAHOMA AND KANSAS BORDER THIS AFTERNOON. TO THE SOUTH OF THIS BOUNDARY...FAVORABLE INSTABILITY ALONG WITH STEEP MID LEVEL LAPSE RATES HAVE DEVELOPED WITHIN THE STRONG DAYTIME HEATING. THESE CONDITIONS HAVE ALLOWED FOR THUNDERSTORMS TO BEGIN DEVELOPING ACROSS WESTERN OKLAHOMA. THESE THUNDERSTORMS WILL HAVE THE POTENTIAL TO BECOME STRONG TO SEVERE AND MOVE INTO EASTERN OKLAHOMA AND NORTHWEST ARKANSAS THIS EVENING AND OVERNIGHT. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY CONCERNS WITH THIS ACTIVITY...THOUGH A LIMITED TORNADO THREAT IS POSSIBLE ACROSS NORTHEAST OKLAHOMA DURING THE EVENING HOURS. THESE THUNDERSTORMS ARE EXPECTED TO FORM INTO A COMPLEX OF THUNDERSTORMS OVERNIGHT WITH MORE OF A DAMAGING WIND THREAT ACROSS SOUTHEAST OKLAHOMA AND NORTHWEST ARKANSAS. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... ACTIVATION OF THE REGIONAL SPOTTER NETWORK LIKELY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. WEDNESDAY...SEVERE THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL. THURSDAY...THUNDERSTORM POTENTIAL. FRIDAY THROUGH MONDAY...NO HAZARDS. EXTENDED DISCUSSION... TUESDAY NIGHT THUNDERSTORM ACTIVITY LOOKS TO BE MOVING OUT OF THE REGION WEDNESDAY MORNING. HOWEVER...WITH THE SURFACE BOUNDARY REMAINING OVER THE REGION...ADDITIONAL THUNDERSTORMS WITH A SEVERE WEATHER POTENTIAL WILL BE POSSIBLE AGAIN WEDNESDAY AFTERNOON AND NIGHT. ALL MODES OF SEVERE WEATHER COULD BE POSSIBLE WITH THIS ACTIVITY AS THUNDERSTORMS MOVE INTO THE REGION WEDNESDAY AFTERNOON AND FORM INTO A COMPLEX OF THUNDERSTORMS WEDNESDAY NIGHT. THUNDERSTORM POTENTIAL CONTINUES INTO THURSDAY AS THE SURFACE BOUNDARY PUSHES THROUGH THE REGION AS A COLD FRONT. BEHIND THE FRONT...COOLER AND DRIER AIR LOOKS TO MOVE INTO THE REGION FOR THE UPCOMING WEEKEND. EMERGENCY MANAGEMENT PLANNING STATEMENT... EMERGENCY MANAGEMENT OFFICIALS AND INTERESTED PERSONS SHOULD CONTINUE TO MONITOR THE LATEST FORECASTS FOR THE POTENTIAL OF SEVERE WEATHER WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT. WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
711 PM CDT TUE MAY 29 2012
OKZ054-059-300100-
OSAGE OK-PAWNEE OK-
711 PM CDT TUE MAY 29 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 800 PM CDT
FOR THE FOLLOWING COUNTIES...
IN NORTHEAST OKLAHOMA
WESTERN OSAGE AND PAWNEE
AT 712 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 15 MILES WEST OF
APPERSON...MOVING EAST AT 25 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...SHIDLER...FAIRFAX...BURBANK...
APPERSON...WEBB CITY AND RALSTON.
THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.
LAT...LON 3670 9706 3669 9695 3675 9689 3675 9683
3679 9676 3683 9675 3682 9653 3641 9663
3652 9701 3654 9698 3656 9691 3658 9690
3659 9692 3658 9700 3659 9705 3666 9707
TIME...MOT...LOC 0012Z 280DEG 20KT 3671 9702SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
727 PM CDT TUE MAY 29 2012
OKZ059-064-300115-
CREEK OK-PAWNEE OK-
727 PM CDT TUE MAY 29 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 815 PM CDT
FOR THE FOLLOWING COUNTIES...
IN NORTHEAST OKLAHOMA
NORTHERN CREEK AND PAWNEE
AT 727 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES WEST OF
DRUMRIGHT...MOVING EAST AT 35 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...JENNINGS...TERLTON...BRISTOW...
DEPEW...SHAMROCK...DRUMRIGHT...OILTON...SILVER CITY AND QUAY.
THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.
LAT...LON 3621 9641 3584 9621 3578 9663 3615 9663
3615 9681 3620 9683
TIME...MOT...LOC 0027Z 269DEG 30KT 3596 9668SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
807 PM CDT TUE MAY 29 2012
OKZ064>066-300200-
CREEK OK-OKFUSKEE OK-OKMULGEE OK-
807 PM CDT TUE MAY 29 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 900 PM CDT
FOR THE FOLLOWING COUNTIES...
IN NORTHEAST OKLAHOMA
SOUTHERN CREEK AND NORTHWESTERN OKMULGEE
IN EAST CENTRAL OKLAHOMA
NORTHERN OKFUSKEE
AT 808 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST
OF DEPEW...MOVING EAST AT 30 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...MASON...OKFUSKEE...WELTY...
BRISTOW...SLICK AND DEPEW.
THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.
LAT...LON 3592 9647 3592 9610 3548 9609 3557 9663
3560 9663
TIME...MOT...LOC 0108Z 290DEG 26KT 3575 9643The Tulsa radar (KINX), 83 km away, was scanning. The volume nearest the first event began at 01:18 UTC.
11 thunderstorm wind, 2 hail. Local standard time, as filed.
Strong thunderstorm wind blew down large tree limbs.
Estimated 65 mph thunderstorm wind gusts snapped large tree limbs. This event was reported by a storm chaser for a local television station.
Estimated 65 mph thunderstorm wind gusts snapped large tree limbs. This event was reported by a storm chaser with a local television station.
Strong thunderstorm wind blew down large trees on the north side of Okemah Lake.
The Oklahoma Mesonet station west of Hectorville measured 58 mph thunderstorm wind gusts.
Strong thunderstorm wind gusts estimated to 65 mph snapped large tree limbs at Highway 75 and 161st Street South.
Strong thunderstorm wind blew trees and power lines.
Strong thunderstorm wind damaged a gas station canopy at the Phillips 66 on Highway 69 and Comanche Avenue.
The Oklahoma Mesonet station west of McAlester measured 71 mph thunderstorm wind gusts.
The ASOS unit at the McAlester Municipal Airport measured 69 mph thunderstorm wind gusts.
The Oklahoma Mesonet station near Wilburton measured 60 mph thunderstorm wind gusts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, May 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 383398, 383399, 383400, 383401, 383402, 383403, 383404, 383405, 383406, 383407, 383408, 383409, 383410.